Warning signs and symptoms that indicate the use and abuse of Percocet including behavioral and physical symptoms.
Like many of the most abused and addictive drugs, Percocet is an opioid painkiller. This prescription drug contains oxycodone and acetaminophen, and it’s used for the treatment of moderate to severe pain. The oxycodone contained in Percocet is the opioid component, while acetaminophen is not a narcotic, but does make the pain relieving properties of this drug more effective.
The exact physical symptoms and behaviors of someone on Percocet can vary depending on their personal body chemistry, the length of time they’ve used the drug and how much they use, but there are some general warning signs someone is on Percocet that may be observed. When taken in large doses, particularly for the first few times, it creates a high that’s similar to heroin. As mentioned, this includes euphoria, but also an increased sense of pleasure, as well as calmness and relaxation.
Along with these desired signs of use, there are also negative side effects that can occur, which are similar to what often happens with other opioids.
If you suspect that someone around you is abusing Percocet, it can be difficult to spot the particular physical signs like the ones listed above. Instead, Percocet abuse can be more apparent when overarching behavioral signs start to show in a person’s life. An individual who is addicted to prescription painkillers like Percocet will often display characteristic behaviors and lifestyle shifts that are visible to the people around them. An initial sign that someone is abusing Percocet (and may be addicted to it) is that they use more of it than they’re prescribed, even if they do have a prescription. People who abuse Percocet may use several doses of the drug at once for a more powerful high.
Another behavioral sign that someone has a problem is taking the drug any other way than what’s directed. For example, if someone is prescribed Percocet tablets, but they crush them and snort them, this is a big red flag of abuse. When someone snorts Percocet, it can lead to a faster and more powerful effect, but it’s also more dangerous and increases the chances of an overdose.
Much like illicit opioids, Percocet has a high likelihood of abuse because of their habit-forming properties. Percocet binds to the opioid receptors in the brain, which are responsible for controlling not only pain, but also emotions. When someone first starts taking the drug, they will likely feel a euphoric rush and a general sense of well-being. This is because of the production of the feel-good hormone dopamine.
One of the reasons so many people abuse Percocet, even when they start out with a legitimate prescription, is because the body quickly builds a tolerance to the use of this prescription opioid. When that happens, the euphoric rush fades unless higher amounts are taken. Even at that point, it’s not likely to create the same feelings it did initially.
The abuse of a drug like Percocet refers to any situation in which someone is intentionally abusing the medication. This could mean taking Percocet that’s not theirs, taking more than their doctor advises, not taking the drug as it’s prescribed or trying to find doctors to prescribe more Percocet without knowing that the person already has a prescription.
If you see any of these signs of Percocet abuse, it can be a red flag that an addiction or dependency is already happening or is likely to occur.
People who are dependent on prescription drugs like Percocet may become adept at hiding their use from the people around them. Over time, however, there are long-term signs of abuse that may become more easy to spot. Long-term effects of abuse can include withdrawal symptoms, if someone misses a dose of Percocet. Withdrawal symptoms associated with Percocet can seem like the flu and include muscle pain and weakness, a sense of anxiety or panic, dizziness, and extreme fatigue.
Long-term dependence and abuse of Percocet can also lead to liver failure because it contains acetaminophen, and there is the risk of an overdose.
Signs of a Percocet overdose may include extreme sleepiness, trouble breathing and respiratory issues, blue-tinted lips and skin, clammy skin, loss of consciousness and potentially a coma.
Percocet addiction is a serious problem, and often people don’t see it that way because it is a prescription drug. Some people may feel like abusing Percocet is fine since it’s something given by doctors, but as overdoses and deaths continue to rise throughout the U.S., it’s important to contact an addiction facility or specialist if you do see the signs of Percocet abuse in a loved one.
Have more questions about Percocet abuse? Call our free, confidential Percocet hotline to speak with a caring representative of The Recovery Village or visit our commonly asked questions about Percocet addiction.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.